Thunderstorm Wind, Sheridan
- When
- August 3, 5:18 PM MST
- Where
- Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.770, -106.970
Numerous thunderstorms moved across the Billings Forecast Area during the afternoon and evening hours of the 3rd. Large temperature-dewpoint spreads resulted in severe wind gusts with these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Numerous thunderstorms moved across the Billings Forecast Area during the afternoon and evening hours of the 3rd. Large temperature-dewpoint spreads resulted in severe wind gusts with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 3, 1:44 PM MST, 3 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
244 PM MDT Fri Aug 3 2018
.SHORT TERM...valid for Sat and Sun...
A similar setup to last nights for thunderstorms this evening,
with just a bit more moisture and organization. Upper trof swings
through the area tonight triggering convection from modest
instability but decent shear profiles. Precipitable water values a
bit higher tonight and combined with more organized forcing should
bring better coverage of storms and more precipitation with storms
that do form. Already have report of small hail with storms over
Park county, due to lower freezing level with cooler air aloft
accompanying the trof. CAM models suggest some organization of the
cold pool that could push storms and strong wind gusts all the way
to the Dakotas by the early morning hours. By late evening should
start seeing clearing over western zones, translating through
central areas in the early morning hours. Eastern zones may
still isolated convection past sunrise tomorrow.
Behind the trof tomorrow looks about 5 degrees cooler than today.
Drier air and general downslope gradient look to keep the area
mainly dry with just an isolated aft/eve thunderstorm over the
mountains/foothills.
Another trof drops in from the northwest on Sunday bringing a
chance for showers and thunderstorms back to the area. Highs
Sunday may stay in the 70s for most locations.
Smoke conditions look to greatly improve over the weekend as flow
turns more west-northwest. However there are still a several
fires in Washington, Idaho, and British Columbia so will not
completely clear it out. Chambers
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Kept the extended forecast mostly dry and warm. Ensembles and
deterministic models were in decent agreement through the period.
Noticed tropical activity was projected to decrease in the E.
Pacific which would boost model confidence.
Had isolated thunderstorms in SE MT and Sheridan County Monday
morning as models lingered some vorticity and moisture in this
area. Otherwise the only PoPs were in the high elevations of the
Beartooths and NE Bighorns through Wednesday evening when high-
level moisture and some energy will be over these areas. A weak NW
flow will be over the area Monday through Tuesday, before a strong
ridge amplifies over the region through Friday. The ridge will
bring dry conditions with a warming trend. By Thursday and Friday,
the area will have highs in the mid to upper 90s. Went above model
blends for temperatures in these periods due to the strength of
the ridge and 700 mb temperatures approaching +16 degrees C. Winds
looked light through the period which will keep fire weather
concerns at bay. Arthur
&&
.AVIATION...
Thunderstorms will develop over the mountains and spread E through
KBIL, KSHR and KMLS by mid afternoon. The threats from storms
will be strong erratic wind gusts to around 50 kt, hail and
localized heavy downpours. MVFR conditions are possible in
thunderstorms with heavy rain. The storms will affect the area
through 06Z, then become isolated overnight. A few storms may
linger in the SE corner of MT Saturday morning. Areas of mountain
obscuration this afternoon and evening will decrease overnight.
Expect localized mountain obscuration Sat. afternoon. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 056/085 056/081 055/085 058/090 060/092 061/095 062/096
41/U 23/T 21/U 00/U 00/U 00/U 00/U
LVM 046/080 047/077 047/084 048/088 051/090 052/094 053/095
21/U 34/T 20/U 00/U 00/U 00/U 00/U
HDN 056/085 055/084 054/087 057/092 058/094 060/096 060/098
51/U 23/T 21/U 00/U 00/U 00/U 00/U
MLS 058/085 057/084 058/087 059/092 062/094 062/096 063/097
31/U 12/T 21/U 10/U 00/U 00/U 00/U
4BQ 059/086 057/086 057/087 057/092 059/093 061/096 062/097
52/T 23/T 22/T 10/U 00/U 00/U 00/U
BHK 058/086 055/084 055/085 056/089 058/091 059/093 059/092
32/T 12/T 21/U 10/U 01/U 00/U 00/U
SHR 054/083 052/081 050/084 052/089 054/091 055/094 056/095
42/T 23/T 31/B 10/U 10/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT tonight FOR
ZONE 117.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 325 AM MDT Fri Aug 3 2018 MTZ028>042-056>058-063>068-WYZ098-099-040600- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 325 AM MDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...the potential for strong and erratic wind gusts from showers and thunderstorms. * WHERE...South Central Montana, along with Sheridan county Wyoming. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storms are expected in the afternoon and evening, which could impact outdoor events. Brief downpours are possible. * ADDITIONAL HAZARD CONCERNS...Erratic wind gusts could pose a problem for existing fires, or any new fires caused by the lightning activity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from strong winds and local downpours. &&
Special Weather Statement
National Weather Service Billings MT
434 PM MDT FRI AUG 3 2018
MTZ038-WYZ098-099-032315-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
434 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Granite Pass, or 22 miles west of Sheridan, moving
northeast at 50 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Sheridan, Ranchester, Dayton, Granite Pass, Big Horn, Banner, Burgess
Junction and Story.
LAT...LON 4460 10738 4460 10742 4461 10743 4461 10747
4464 10749 4464 10751 4478 10759 4509 10692
4456 10655 4456 10737
TIME...MOT...LOC 2234Z 242DEG 43KT 4476 10741
ArthurPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
448 PM MDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 1 NW BURGESS JUNCTION 44.79N 107.54W
08/03/2018 M56.00 MPH SHERIDAN WY MESONET
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
526 PM MDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 5 ENE FORT SMITH 45.34N 107.85W
08/03/2018 M60.00 MPH BIG HORN MT TRAINED SPOTTER
ESTIMATED 60 MPH WINDS. BRANCHES AND SMALL LIMBS DOWN.
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
534 PM MDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 10 E MOLT 45.85N 108.73W
08/03/2018 M71.00 MPH YELLOWSTONE MT TRAINED SPOTTER
&&
WALSHSpecial Weather Statement National Weather Service Billings MT 545 PM MDT FRI AUG 3 2018 MTZ035-040015- Yellowstone MT- 545 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY... At 544 PM MDT, Doppler radar was tracking strong winds just north of Billings Heights, moving northeast at 35 mph. Wind gusts of 50 to 60 mph are possible in the next 30 minutes. The strongest winds should occur north of Billings. Locations impacted include... Shepherd, Worden, Ballantine and Huntley. LAT...LON 4578 10871 4587 10881 4610 10828 4596 10812 TIME...MOT...LOC 2344Z 240DEG 31KT 4591 10851 Setzenfand
Special Weather Statement
National Weather Service Billings MT
610 PM MDT FRI AUG 3 2018
MTZ030>032-040100-
Custer MT-Northern Rosebud MT-Treasure MT-
610 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY...
At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Hillside to 8 miles north of
Colstrip. Movement was east at 40 mph.
Wind gusts of 50 to 60 mph are possible with these storms.
Locations impacted include...
Miles City, Forsyth, Hysham, Rosebud, Bighorn, Angela, Ingomar,
Cartersville, Matthews Recreation Area, Strawberry Hill Recreation
Area, Hathaway, Twelve Mile Dam, Vananda, Rock Springs and Moon Creek
Ranch.
LAT...LON 4686 10583 4683 10583 4683 10562 4608 10561
4596 10724 4595 10742 4604 10742 4605 10751
4611 10747 4618 10747 4619 10751 4622 10751
4627 10756 4684 10756 4686 10736 4684 10618
TIME...MOT...LOC 0010Z 258DEG 33KT 4685 10670 4599 10668
SetzenfandThe Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771949.